Alert archive / Wisconsin / Freeze Warnings in 2012

Freeze Warning 1, NWS La Crosse, WI

March 25, 2012Taylor County, Wisconsin

NWS La Crosse, WI issued this freeze warning at Mar 25, 2012, 2:30 PM CDT for Taylor County, Wisconsin. It took effect at Mar 26, 2012, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2012, 2:30 PM CDT (19:30 UTC)
In effect from
Mar 26, 2012, 2:00 AM CDT
Expired
Mar 26, 2012, 8:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS73 KARX 251930
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SUN MAR 25 2012

...FREEZING TEMPERATURES RETURN TO NORTHERN WISCONSIN...

.COLD AIR MORE TYPICAL OF LATE MARCH RETURNS TONIGHT FOR PARTS OF
NORTHERN WISCONSIN. TEMPERATURES ARE EXPECTED TO DROP TO FREEZING...
WHICH COULD RESULT IN DAMAGE TO OUTDOOR PLANTS. 

WIZ017-260330-
/O.NEW.KARX.FZ.W.0001.120326T0700Z-120326T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
230 PM CDT SUN MAR 25 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY. 

* TEMPERATURES WILL COOL TO AROUND FREEZING TONIGHT.

* COLD SENSITIVE VEGETATION WILL BE VULNERABLE TO THE FREEZING
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
3 follow-up statements
075 
WWUS73 KARX 260249
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT SUN MAR 25 2012

...FREEZING TEMPERATURES RETURN TO NORTHERN WISCONSIN...

.COLD AIR WILL CONTINUE TO FILTER INTO NORTH CENTRAL WISCONSIN
OVERNIGHT ON NORTHERLY BREEZES. TEMPERATURES ARE EXPECTED TO
DROP DOWN TO NEAR OR BELOW THE FREEZING MARK. WITH THE RECENT WARM
WEATHER...ANY OUTDOOR PLANTS WHICH ARE IN PLACE MAY BE
SUSCEPTIBLE TO DAMAGE FROM THIS COLD. 

WIZ017-261100-
/O.CON.KARX.FZ.W.0001.120326T0700Z-120326T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
949 PM CDT SUN MAR 25 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* TEMPERATURES WILL DROP DOWN TO NEAR OR BELOW THE FREEZING MARK
  OVERNIGHT. 

* SENSITIVE VEGETATION WILL BE VULNERABLE TO THESE FREEZING
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MW

WEATHER.GOV/LACROSSE
133 
WWUS73 KARX 260843
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT MON MAR 26 2012

...FREEZING TEMPERATURES RETURN TO NORTHERN WISCONSIN...

.COLD AIR WILL CONTINUE TO FILTER INTO NORTH CENTRAL WISCONSIN
EARLY THIS MORNING ON NORTHEAST BREEZES. TEMPERATURES HAVE ALREADY
FALLEN TO NEAR OR BELOW THE FREEZING MARK. WITH THE RECENT WARM
WEATHER...ANY OUTDOOR PLANTS WHICH HAVE LEAFED OUT OR ARE
BLOOMING MAY BE SUSCEPTIBLE TO DAMAGE FROM THIS COLD.

WIZ017-261300-
/O.CON.KARX.FZ.W.0001.000000T0000Z-120326T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
343 AM CDT MON MAR 26 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES WILL DROP INTO THE 28 TO 32 DEGREE RANGE THROUGH 8
  AM THIS MORNING.

* SENSITIVE VEGETATION WILL BE VULNERABLE TO THESE FREEZING 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL LIKELY DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

RRS

WEATHER.GOV/LACROSSE
986 
WWUS73 KARX 261257
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
757 AM CDT MON MAR 26 2012

...TEMPERATURES TO WARM UP...

.WITH SOME SUNSHINE EARLY THIS MORNING...THEN INCREASING
CLOUDS...TEMPERATURES WILL WARM INTO THE MID 30S THROUGH MID
MORNING. THUS THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE. 

WIZ017-261400-
/O.EXP.KARX.FZ.W.0001.000000T0000Z-120326T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
757 AM CDT MON MAR 26 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

WITH TEMPERATURES WARMING INTO THE MID 30S THROUGH 9 AND 10
AM...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE.

$$

RRS

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Mar 25, 1:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 25, 1:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SUN MAR 25 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
334 AM CDT SUN MAR 25 2012

THE MAIN FORECAST CHALLENGES ARE WITH THE PRECIPITATION CHANCES
AFTER THE WEEKEND ALONG WITH DIAGNOSING WHETHER ANY SEVERE WEATHER
IS POSSIBLE ON TUESDAY.

A LOW PRESSURE SYSTEM MOVING ACROSS EASTERN ONTARIO WILL PULL A
COLD FRONT THROUGH THE REGION THIS MORNING WITH A BROAD RIDGE OF
HIGH PRESSURE PUSHING SOUTH FROM CANADA BEHIND IT. FAIRLY GOOD
TEMPERATURE DROP OF ABOUT 20 DEGREES ASSOCIATED WITH THIS FRONT AS
TEMPERATURES GO FROM THE MID 50S SOUTHEAST OF IT TO THE MID 30S
BEHIND IT. AHEAD OF THE FRONT...SKIES HAVE CLEARED OUT WITH SOME
DENSE FOG FORMING. WILL ISSUE A DENSE FOG ADVISORY FOR PORTIONS OF
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. FOG WILL DISSIPATE THIS
MORNING AND DESPITE THIS COOLER AIR MASS BEING IN PLACE...HIGH
TEMPERATURES SHOULD REBOUND INTO THE 60S TODAY.

THE FOCUS THEN GOES TO THE PRECIPITATION CHANCES TONIGHT INTO
TUESDAY AS THE NEXT SYSTEM GATHERS STRENGTH OVER THE ROCKIES. THE
AFOREMENTIONED COLD FRONT DROPS WELL SOUTH OF THE REGION TODAY
WITH THE WESTERN PORTION OF IT GETTING HUNG UP ACROSS NEBRASKA.
SOUTHERLY RETURN FLOW ON THE BACK SIDE OF THE RIDGE AXIS WILL AID
IN LIFTING THIS WESTERN PORTION OF THE FRONT BACK NORTH WITH A
NARROW 850-500MB FRONTOGENETIC CIRCULATION APPEARING TO DEVELOP
TOWARD 12Z MONDAY MORNING FROM THE EASTERN DAKOTAS TOWARD
SOUTHEAST MINNESOTA. 25.00Z NAM/GFS BUFKIT SOUNDINGS AT RST SHOW
THAT THERE IS QUITE THE DRY LAYER TO OVERCOME BELOW 700MB.
HAVE BACKED OFF ON THE CHANCES OVERNIGHT GIVEN THIS DRY AIR...BUT
HAVE LEFT THEM IN FOR PORTIONS OF SOUTHEAST MINNESOTA WHERE THIS
FRONTOGENESIS MAY PROVIDE ENOUGH LIFT TO OVERCOME THE DRY AIR.

THE CLOSED LOW CURRENTLY OFF THE CALIFORNIA COAST WILL TRACK
THROUGH THE ROCKIES DURING THE DAY MONDAY LEAVING MID LEVEL
RIDGING OVERHEAD THROUGH MUCH OF THE REGION. THE FRONTOGENESIS
APPEARS TO WEAKEN DURING THE DAY BUT THIS FORCING MECHANISM IS
REPLACED BY ISENTROPIC LIFT ON THE 300-310K SURFACES ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. AT THIS POINT...EXPECT
SOME WEAKENING MORNING TO EARLY AFTERNOON SHOWERS ALONG THE
MISSISSIPPI RIVER WITH MORE WIDESPREAD SHOWERS FORMING ACROSS
SOUTHEAST MINNESOTA/NORTHEAST IOWA IN THE AFTERNOON. ONLY AROUND A
HUNDRED J/KG OF 0-3KM MUCAPE SHOWING UP MONDAY AFTERNOON...SO HAVE
KEPT THUNDER OUT OF THE FORECAST FOR MONDAY.

THE NEXT WAVE OF FORCING COMES IN THE FORM OF 925-850MB MOISTURE
TRANSPORT AS A BROAD LOW LEVEL JET FORMS AHEAD OF THE TROUGH
THAT EXITS THE ROCKIES AND GETS INTO THE NORTHERN PLAINS MONDAY
NIGHT. INSTABILITY LOOKS A LITTLE BETTER AS THIS TRANSPORT COMES
IN...SO HAVE PUT IN THUNDER CHANCES THROUGHOUT THE REGION. THE
6-12Z TIME FRAME APPEARS TO BE THE BEST CHANCE OF PRECIPITATION DUE
TO THE COMBINATION OF DEEPER MOISTURE...SOME INSTABILITY AND
FORCING. DESPITE MORE THAN FAVORABLE 0-6KM SHEAR PROFILES
NORTHEAST OF THE WARM FRONT...THERE DOES NOT APPEAR TO BE ENOUGH
INSTABILITY PRESENT FOR A SEVERE THREAT.

THAT MAY CHANGE ON TUESDAY AS THE OCCLUDING SURFACE LOW TRACKS
THROUGH NORTHERN MINNESOTA WITH A COLD FRONT EXTENDING SOUTH OF IT
THAT WILL COME THROUGH. INSTABILITY IS FORECAST TO DEVELOP AHEAD
OF THE COLD FRONT IN THE AFTERNOON AFTER THE MORNING CONVECTION
PUSHES OFF TO THE EAST. THE 25.00Z NAM INDICATES AN AREA OF
1000-1500 J/KG OF 0-3KM MUCAPE FORMING ACROSS EASTERN IOWA AND
NOSING UP ALONG THE MISSISSIPPI RIVER AT 21Z TUESDAY. 25.00Z NAM
BUFKIT SOUNDINGS FROM DBQ SHOW THE ENVIRONMENT BECOMING UNCAPPED
AROUND 22Z WITH A STRONGLY SHEARED LOW LEVEL ENVIRONMENT...ABOUT
40KTS OF 0-3KM SHEAR. THIS VERY DRY SOUNDING LOOKS TO BE FAIRLY
CONDUCIVE TO BOWING SEGMENTS AND STRAIGHT LINE WINDS. STILL NOT
HIGHLY CONFIDENT THAT THIS WINDOW WILL OPEN UP LONG ENOUGH FOR THE
STORMS TO UNFOLD...BUT IT APPEARS POSSIBLE AT THIS POINT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
334 AM CDT SUN MAR 25 2012

HIGH PRESSURE WILL MOVE IN ACROSS THE REGION ON WEDNESDAY WITH
RETURN SOUTHERLY FLOW KICKING IN AFTER IT PASSES OFF TO THE EAST
THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE BACK INTO THE
REGION AS THIS LOW LEVEL MOISTURE TRANSPORT OCCURS THURSDAY NIGHT
INTO SATURDAY. TEMPERATURES WILL REMAIN ON THE MILD SIDE WITH
850MB TEMPERATURES STICKING BETWEEN +5C AND +10C GOING INTO NEXT
WEEKEND.

&&

.AVIATION...THROUGH 18Z MONDAY
100 PM CDT SUN MAR 25 2012

AS OF 18Z SUNDAY...LAST OF LOW CLOUDS/STRATUS ACROSS SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN ERODING QUICKLY...AND AT KRST/KLSE CLEAR
SKIES WILL PREVAIL THROUGH THE AFTERNOON AS NORTHERLY WINDS
CONTINUE TO FUNNEL DRIER AIR INTO THE AREA. LATER TONIGHT...A
DEVELOPING LOW PRESSURE SYSTEM ACROSS THE DAKOTAS WILL BEGIN TO
SPILL MID AND HIGH LEVEL CLOUDS ACROSS BOTH TAF SITES...MAINLY
ABOVE 8 KFT.

MOISTURE RETURN / SATURATION ENSUES OVERNIGHT BUT AMPLE DRY AIR IN
THE LOW LEVELS SHOULD PRECLUDE SUB-VFR CEILINGS. BY 16Z...CEILINGS
WILL LOWER TO 3 KFT AT KRST AS COLUMN BECOMES SATURATED. COULD BE
ENOUGH SATURATION TO SUPPORT SCATTERED RAIN SHOWER...BUT AT THIS
TIME DO NOT EXPECT ANY RESTRICTIONS TO VISIBILITIES SO LEFT OUT OF
TAFS. A TIGHTENING PRESSURE GRADIENT WILL LEAD TO SOUTHEASTERLY
WINDS AROUND 15 KTS...AND GUSTS BETWEEN 20 AND 25 KTS...PARTICULARLY
AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
100 PM CDT SUN MAR 25 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM....HALBACH
AVIATION...JRW/ZT
Hazardous weather outlook, Mar 25, 10:02 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 AM CDT SUN MAR 25 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1002 AM CDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY INTO TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY...AS
WELL AS THURSDAY NIGHT INTO SATURDAY. SEVERE WEATHER DOES NOT LOOK
LIKELY WITH THE STORMS THROUGH TUESDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THE LATE WEEK STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/JRW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:35 AM CDTDense Fog AdvisoryARXAdams, Crawford, Grant, Jackson, Juneau, La Crosse and 3 more6 hr

Nearby

Freeze Warnings in Wisconsin, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.